Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 179, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Sep 16, 2021, 6:58 PM MDT for 5 counties in Nebraska. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 16, 2021, 6:58 PM MDT (00:58 UTC)
- Expired
- Sep 16, 2021, 7:45 PM MDT
- In force
- 47 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Arthur County, NE, Keith County, NE, Lincoln County, NE, McPherson County, NE, Perkins County, NE
The radar
The North Platte radar (KLNX), 90 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.0 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1601 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 2561 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.7
The text
As transmitted.
441
WUUS53 KLBF 170058
SVRLBF
NEC005-101-111-117-135-170145-
/O.NEW.KLBF.SV.W.0179.210917T0058Z-210917T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
758 PM CDT Thu Sep 16 2021
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Southeastern Arthur County in west central Nebraska...
Northeastern Perkins County in southwestern Nebraska...
Eastern Keith County in southwestern Nebraska...
Northwestern Lincoln County in southwestern Nebraska...
Southern McPherson County in west central Nebraska...
* Until 845 PM CDT/745 PM MDT/.
* At 757 PM CDT/657 PM MDT/, severe thunderstorms were located along
a line extending from 18 miles north of Sarben to 7 miles northwest
of Madrid, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters and automated sensors.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Tryon, Sutherland, Hershey, Paxton, Sarben, Keystone, Sutherland
Reservoir State Recreation Area, Roscoe, Coker, O'Fallons, Nevens,
Broganville, Big Bald Hill, Bucktail Lake and Diamond Bar Lake.
This includes the following highways...
Highway 92 between mile markers 195 and 211.
Highway 97 between mile markers 17 and 18, and between mile markers
21 and 33.
Interstate 80 in Nebraska between mile markers 130 and 165.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4161 10079 4088 10109 4088 10172 4148 10156
TIME...MOT...LOC 0057Z 254DEG 27KT 4143 10135 4095 10161
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
Snively1 follow-up statement
177 WWUS53 KLBF 170119 SVSLBF Severe Weather Statement National Weather Service North Platte NE 819 PM CDT Thu Sep 16 2021 NEC005-170129- /O.CAN.KLBF.SV.W.0179.000000T0000Z-210917T0145Z/ Arthur NE- 819 PM CDT Thu Sep 16 2021 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ARTHUR COUNTY IS CANCELLED... The storms which prompted the warning have moved out of the warned area. Therefore, the warning has been cancelled. A Severe Thunderstorm Watch remains in effect until 300 AM CDT/200 AM MDT/ for southwestern and west central Nebraska. LAT...LON 4161 10079 4088 10109 4088 10156 4152 10135 TIME...MOT...LOC 0119Z 268DEG 26KT 4147 10115 4099 10141 $$ NEC101-111-117-135-170145- /O.CON.KLBF.SV.W.0179.000000T0000Z-210917T0145Z/ Perkins NE-Keith NE-Lincoln NE-McPherson NE- 819 PM CDT Thu Sep 16 2021 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT/745 PM MDT/ FOR NORTHEASTERN PERKINS...EASTERN KEITH... NORTHWESTERN LINCOLN AND SOUTHERN MCPHERSON COUNTIES... At 819 PM CDT/719 PM MDT/, severe thunderstorms were located along a line extending from 12 miles southwest of Tryon to 9 miles south of Paxton, moving east at 30 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Tryon, Sutherland, Hershey, Paxton, Sutherland Reservoir State Recreation Area, Sarben, Big Bald Hill, Coker, O'Fallons, Diamond Bar Lake and Nevens. This includes the following highways... Highway 92 between mile markers 194 and 211. Highway 97 between mile markers 17 and 18, and between mile markers 21 and 33. Interstate 80 in Nebraska between mile markers 139 and 165. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Wind damage with these storms may occur before any rain or lightning. Do not wait for the sound of thunder before taking cover. SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from windows. && LAT...LON 4161 10079 4088 10109 4088 10156 4152 10135 TIME...MOT...LOC 0119Z 268DEG 26KT 4147 10115 4099 10141 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...OBSERVED MAX WIND GUST...60 MPH $$ Snively
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 5:50 PM MDT, 1 hour 8 minutes earlier.
Area forecast discussion, Sep 16, 5:50 PM MDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service North Platte NE 650 PM CDT Thu Sep 16 2021 .SHORT TERM...(This evening through Friday night) Issued at 353 PM CDT Thu Sep 16 2021 The forecast concern in the short term will be the development of scattered thunderstorms this evening and overnight, a few which may become strong to severe. An approaching upper trough moving into the Northern Plains will drive a cold front southeastward this evening and overnight. Southerly flow ahead of the front and strong heating from this afternoon will destabilize the atmosphere with MLCAPE values of 1000-2000 j/kg. Given the steep lapse rates, adequate CAPE values, and deep layer shear, marginally severe hail to around 1 inch diameter and damaging winds are possible, especially where storms are able to congeal into a line segment. This is more likely to occur across the eastern half of north central NE. A second area for thunderstorm development will be from extreme northeast CO into southwest NE. This area will be in closer proximity to the deep surface low. Coverage of these storms looks fairly isolated but could become strong this evening. While models do not point to any widespread heavy rainfall, the surface front could allow for some training thunderstorms. The eastern half of north central NE should see at least a 1/4 inch of rainfall with a few localized areas potentially approaching 1 inch. Showers and thunderstorm will diminish and end from northwest to southeast overnight. Strong 3-hour pressure rises from 8-10mb across the western Sandhills into central NE along with a north to northeast 850mb wind near 40kt, support windy conditions developing after midnight and lasting through mid morning Friday. Wind gusts to around 35 mph are expected with gusts as high as 45 mph for an hour or two. Lows tonight will range from 45 to 55, coolest over the northwest Sandhills. On Friday, cloud will linger across the south until late morning. A few lingering showers are possible in the far southeast until 9 am CDT. Much cooler, as a fall-like airmass settles over the region. With 850mb temperatures only recovering to 12-16C, highs remain near previous forecast at near 70 degrees, as afternoon sunshine aids. Friday night, low level winds will become southerly with some mixing after midnight. Lows mainly in the lower 50s. The 15Z SREF ensemble indicates a chance for stratus development across portions of southwest into central NE. This looks like a favorable setup as a return southerly flow develops. .LONG TERM...(Saturday through Thursday) Issued at 353 PM CDT Thu Sep 16 2021 Quiet weather this weekend. Upper ridging on Saturday begins to break down Sunday. This will keep well above normal temperatures in the 80s, with near 90 possible Sunday. Morning stratus is possible Saturday morning and should dissipate late morning. An upper level trough disturbance will deepen as it moves across the Northern and Central Plains Monday into Monday night. Temperatures will cool noticeably on Monday as the cold front moves through the area. This will bring low chance POPs for Monday afternoon and evening, although lesser that previous forecast. This is a progressive system with any meaningful QFPS expected to occur east of the mid Missouri Valley. For western NE, the mainly weather occurrences will be the breezy to windy northwest winds Monday into Tuesday, and a cooldown to the mid 60s to near 70 by Tuesday. A return southerly flow should develop Tuesday night. Still Lows will be quite cool from 40 to 45 degrees. It's possible the far western sandhills could see lows in the mid to upper 30s. A return to slightly above normal temperatures is expected by next Thursday as upper ridging returns. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 646 PM CDT Thu Sep 16 2021 Scattered thunderstorms are expected as a cold front moves southeastward across the area overnight. Variable and gusty winds can be expected near the storms, otherwise winds will switch to the north-northeast and be gusty later tonight as the front crosses the area. && .FIRE WEATHER... Issued at 353 PM CDT Thu Sep 16 2021 Low humidity as low as 10 to 15 percent across the northwest Sandhills (zone 204) this afternoon will cause near-critical fire weather conditions into early evening due to low humidity, although winds will remain light as a cold front nears to area. A cold front will move into the northwest Sandhills early this evening and push southeast during the evening and overnight. Any firestarts would be affected by the cold front and associated wind gusts overnight. Thunderstorm chances also exist this evening and overnight. With mostly locations expecting little or no rainfall, lightning could ignite a grassfire or two. Fire weather conditions will be elevated to near critical on Saturday across the western Sandhills as temperatures rise into the upper 80s. This will lead to minimum relative humidity around 15 to 20 percent and wind gusts to around 20 mph possible. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Roberg LONG TERM...Roberg AVIATION...Taylor FIRE WEATHER...Roberg
Hazardous weather outlook, Sep 16, 2:27 PM MDT, 4 hours 31 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 327 PM CDT Thu Sep 16 2021 NEZ004>010-022>029-035>038-056>059-069>071-094-172030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 327 PM CDT Thu Sep 16 2021 /227 PM MDT Thu Sep 16 2021/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Elevated to near critical fire weather conditions will continue this afternoon across portions of the eastern Panhandle and western Sandhills. Thunderstorms are expected to form this evening ahead of a cold front and continue into the overnight hours. Strong to severe storms are possible across much of western and north central Nebraska. Large hail and damaging winds are the main threats. Heavy rain is also possible over north central Nebraska. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. Elevated to near critical fire weather conditions are possible in the eastern Panhandle on Saturday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Local storm report, Sep 16, 5:51 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
651 PM CDT THU SEP 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 4 WSW BIG SPRINGS 41.04N 102.15W
09/16/2021 M1.25 INCH DEUEL NE TRAINED SPOTTER
SPOTTER CALLED TO REPORT MOSTLY PEAS BUT SOME INCH TO
INCH AND A HALF HAIL, AND 45 MPH WINDS.
&&
EMMA.SINCLAIRLocal storm report, Sep 16, 6:10 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
710 PM CDT THU SEP 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL BIG SPRINGS 41.06N 102.07W
09/16/2021 E1.00 INCH DEUEL NE TRAINED SPOTTER
SPOTTER ESTIMATED QUARTER SIZED HAIL IN TOWN.
&&
EMMA.SINCLAIRSpecial weather statement, Sep 16, 6:38 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service North Platte NE
738 PM CDT Thu Sep 16 2021
NEZ035-036-057-059-170130-
Arthur NE-McPherson NE-Lincoln NE-Keith NE-
738 PM CDT Thu Sep 16 2021
...A strong thunderstorm will impact portions of southeastern Arthur,
northeastern Keith, northwestern Lincoln and southwestern McPherson
Counties through 830 PM CDT/730 PM MDT/...
At 738 PM CDT/638 PM MDT/, Doppler radar was tracking a strong
thunderstorm 7 miles north of Keystone, or 15 miles northeast of
Ogallala, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Big Bald Hill.
This includes the following highways...
Highway 61 between mile markers 98 and 111.
Highway 92 between mile markers 136 and 138.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4123 10175 4141 10173 4154 10113 4128 10109
TIME...MOT...LOC 0038Z 256DEG 23KT 4132 10155
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
SnivelyLocal storm report, Sep 16, 6:41 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
741 PM CDT THU SEP 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM TSTM WND GST OGALLALA 41.13N 101.72W
09/16/2021 M67 MPH KEITH NE ASOS
&&
EMMA.SINCLAIRLocal storm report, Sep 16, 6:47 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
747 PM CDT THU SEP 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM HAIL OGALLALA 41.13N 101.72W
09/16/2021 M1.00 INCH KEITH NE TRAINED SPOTTER
MPING REPORT.
&&
EMMA.SINCLAIRSpecial weather statement, Sep 16, 6:51 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service North Platte NE
651 PM MDT Thu Sep 16 2021
NEZ004-094-170130-
Sheridan NE-Western Cherry NE-
651 PM MDT Thu Sep 16 2021
...A strong thunderstorm will impact portions of southwestern Cherry
and southeastern Sheridan Counties through 730 PM MDT...
At 650 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles north of Ashby, or 35 miles southeast of Gordon, moving
northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Watson Lake, Highway 61 crossing the Snake River, Round Lake, Big
Hill, Dipping Vat Meadow, Billys Lake, Morgan Lake, Wolf Hill, Indian
Hill, Intersection of Highway 61 and Survey Valley Road and Mother
Lake.
This includes Highway 61 between mile markers 176 and 206.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4211 10189 4215 10229 4271 10192 4256 10122
TIME...MOT...LOC 0050Z 230DEG 23KT 4235 10189
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SnivelyThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 6:20 PM MDT | Severe Thunderstorm Warning | LBF | Keith, Perkins | 40 min |
| Sep 16, 6:38 PM MDT | Special Weather Statement | LBF | Keith | 52 min |
| Sep 16, 6:51 PM MDT | Special Weather Statement | LBF | Sheridan | 39 min |
| Sep 16, 7:21 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 39 min |
| Sep 16, 7:27 PM MDT | Special Weather Statement | LBF | Perkins | 33 min |
| Sep 16, 7:33 PM MDT | Special Weather Statement | LBF | Cherry | 42 min |
| Sep 16, 7:35 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Custer, Hooker, Lincoln, Logan, McPherson and 1 more | 55 min |
| Sep 16, 7:55 PM MDT | Special Weather Statement | LBF | Cherry | 50 min |
| Sep 16, 8:00 PM MDT | Special Weather Statement | LBF | Lincoln | 45 min |
| Sep 16, 8:09 PM MDT | Special Weather Statement | LBF | Cherry | 36 min |
| Sep 16, 8:27 PM MDT | Special Weather Statement | LBF | Custer, Logan | 63 min |
| Sep 16, 8:31 PM MDT | Special Weather Statement | LBF | Lincoln | 59 min |
| Sep 16, 8:36 PM MDT | Special Weather Statement | LBF | Cherry | 39 min |
| Sep 16, 8:37 PM MDT | Special Weather Statement | LBF | Chase | 68 min |
| Sep 16, 8:47 PM MDT | Special Weather Statement | LBF | Arthur, Hooker, McPherson, Thomas | 43 min |
| Sep 16, 8:56 PM MDT | Special Weather Statement | LBF | Garfield, Holt, Loup, Rock | 49 min |
| Sep 16, 9:15 PM MDT | Special Weather Statement | LBF | Lincoln | 45 min |
| Sep 16, 9:28 PM MDT | Special Weather Statement | LBF | Custer | 62 min |
| Sep 16, 9:30 PM MDT | Special Weather Statement | LBF | McPherson | 45 min |
| Sep 16, 9:50 PM MDT | Special Weather Statement | LBF | Lincoln | 25 min |
| Sep 16, 9:54 PM MDT | Special Weather Statement | LBF | Boyd | 51 min |
| Sep 16, 9:56 PM MDT | Special Weather Statement | LBF | Chase | 34 min |
| Sep 16, 10:14 PM MDT | Special Weather Statement | LBF | Logan, Thomas | 46 min |
| Sep 16, 10:21 PM MDT | Special Weather Statement | LBF | Chase, Perkins | 39 min |
| Sep 16, 10:57 PM MDT | Special Weather Statement | LBF | Hayes, Keith, Perkins | 48 min |
| Sep 16, 10:58 PM MDT | Special Weather Statement | LBF | Blaine | 47 min |
| Sep 16, 11:42 PM MDT | Special Weather Statement | LBF | Lincoln | 48 min |
| Sep 17, 12:30 AM MDT | Special Weather Statement | LBF | Frontier | 45 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.